Texas, 2019

Wildfire in Texas, August 20 to 30, 2019

August 20 to 30, 2019 · NWS OUN · 1 event in 1 county or zone

5 million dollars in damage and suppression costs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The Vivian fire burned over 12,000 acres and cost roughly 1.5 million dollars in damage and suppression costs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 20, 5:02 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 20, 5:02 AM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
602 AM CDT Tue Aug 20 2019

.DISCUSSION...
12Z TAF discussion.

&&

.AVIATION...
VFR conditions to continue. Mainly mid and high clouds expected
with south winds around 10kts. Could see some isolated
thunderstorms in northwest Oklahoma this evening, but chances
remain too low to mention in WWR TAF at this time.

&&

.PREV DISCUSSION... /issued 355 AM CDT Tue Aug 20 2019/

DISCUSSION...
..Dangerous Heat Indicies Continue Today and Wednesday...

Another hot and humid day is expected across the area with a mid-
level ridge centered across the Southern Plains. The OUN RAOB had a
596 dam height at 500 mb and 25 C temperature at 850 mb last
evening. The expectation is similar synoptic conditions today,
which should result in high temperatures in the upper 90s to mid
100s F. Afternoon dewpoints are expected to be in the 60s and 70s F
once again, which will result in dangerous heat indicies from 105
to 115 F across much of the area.

Isolated to widely scattered showers and thunderstorms may develop
across far northwest Oklahoma late afternoon into the evening hours.
Any thunderstorms could produce gusty winds as they collapse due to
relatively high temperature-dewpoint spreads and downdraft CAPE.

By Wednesday, a mid-level trough is forecast to dig across the
Midwest. As this occurs, the mid-level ridge will become less
amplified. This should result in slightly lower temperatures
Wednesday afternoon--especially across the north. However, mid 90s
to low 100s F are still expected for most locations. Opted to issue
a Heat Advisory for central and south central Oklahoma where
dewpoints will likely remain high enough for 105+ F heat indicies.
Confidence is lower near the Oklahoma/Kansas border where convection
and/or cloud cover could temper temperatures.

The attendant cold front associated with the trough is expected to
move into at least northern/northeastern Oklahoma late Wednesday
into Thursday with a chance for showers and thunderstorms. The
primary hazard with any thunderstorms will be damaging wind gusts.

For Thursday afternoon through Saturday, convection chances will
be modulated by the day-to-day location of any effective
boundaries and any subtle shortwave troughs (as the synoptic front
should dissipate).

Precipitable water values will be quite high (~1.5 to 2.0")
during this period, so it would not take much forcing for some
convection. Confidence on exact locations are low given the day-
to-day dependency; however, it currently appears the highest
probabilities for rain will be across north central into eastern
Oklahoma (where the coolest temperatures are also forecast). The
lowest chances will be across western north Texas.

The mid-level ridge may expand back to the east by early next week,
which would result in warming trend for Sunday and Monday.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 100  77  97  75 /   0  10  10  20
Hobart OK        102  76 101  75 /   0  10  10  20
Wichita Falls TX 102  77 100  77 /   0   0   0  10
Gage OK           99  72  96  69 /  10  20  20  30
Ponca City OK     99  76  93  72 /   0  10  20  40
Durant OK         99  77  97  76 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning from noon today to 9 PM CDT this evening
     for OKZ007-008-012-013-019-020-026-030>032.

     Heat Advisory from noon to 9 PM CDT Wednesday for OKZ018>020-
     024>032-040>043-046>048-050>052.

     Heat Advisory from noon today to 9 PM CDT this evening for
     OKZ006-011-017-018-023>025-027>029-037>048-050>052.

TX...Heat Advisory from noon today to 9 PM CDT this evening for
     TXZ083>090.

&&

30/10/30
Hazardous weather outlook, Aug 20, 3:28 AM CST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
428 AM CDT Tue Aug 20 2019

OKZ004>048-050>052-TXZ083>090-210930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
428 AM CDT Tue Aug 20 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Afternoon heat indices of 100 to 112 degrees will continue across
much of the area today.

.Thunderstorms...
Isolated to widely scattered thunderstorms may affect northwest
Oklahoma late this afternoon into the evening. Gusty winds will be
the primary hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances will occur each day from Wednesday through
Saturday with the highest chances across northern into eastern
Oklahoma. A few strong to severe thunderstorms are possible with
the primary hazard being damaging wind gusts.

.Heat...
Afternoon heat indices of 100 to 110 degrees will continue across
much of the area on Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Foard

When
August 20, 9:00 AM CST to August 30, 11:00 PM CST
Where
Foard forecast zone
Property damage
$1.5 million
Reported by
Park/Forest Service
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854165.